Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Mar 10, 2020, 8:09 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2020, 8:09 PM PDT (03:09 UTC)
- Expired
- Mar 10, 2020, 11:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 3.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 2:27 PM PDT, 5 hours 42 minutes earlier.
Area forecast discussion, Mar 10, 2:27 PM PDT, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Hanford CA 227 PM PDT Tue Mar 10 2020 .SYNOPSIS... A system will approach the coast of California through Wednesday. Significant rainfall is likely in the Kern County mountains and desert Tuesday afternoon and Tuesday night, along with a chance of stronger thunderstorms through this evening. This storm system should stall just offshore of California Wednesday, before shifting southward Wednesday night and Thursday. Another system may potentially impact the region by the weekend. && .DISCUSSION... Current analysis has the upper level low situated at 32N/125W. Ahead of the upper low, light showers have spread across the SJV and Kern County desert this morning, with generally light amounts. Cutoff low pressure will continue to slowly drift northeast, but will remain around 300 miles off Point Conception. The region will experience strong upper level difluent flow (with our area in the favored left exit region) which will further enhance convection into the evening. In addition, southeasterly flow in the lower levels will continue to transport higher moisture into the southern half of the district, with PW values approaching one inch into Kern County. The first threat today will be the possibility of severe weather this afternoon and evening, especially into Kern County. MUCAPES of 250-500 J/kg along with decent shear (Effective Bulk shear 20-25 kts and 0-6km shear near 70kts into the desert) will help produce stronger organized storm cells later today, with the primary threat being strong damaging winds. The other serious impact today will be the risk of very heavy rainfall and flash flooding, especially into Kern County desert and mountains. The aforementioned instability, increasing low level moisture, and local orographic enhancement will produce t-storms with intense rainfall rates of up to 0.5 inches per hour this afternoon and evening. Lastly, winter weather will return to the high elevations of the Tulare County mountains this afternoon and evening, with 6 to 12 inches of snowfall expected above 7000 feet. General precipitation totals of 0.5 to 1 inch is expected in the desert, and 1 to 2 inches of precipitation expected into the Kern County mountains. Although, heavier rainfall totals are possible in stronger thunderstorms. In the valley, precipitation will be generally between 0.25 and 0.5 inches from Kings County southward, to 0.1 to 0.25 from Fresno north to Merced county, but with high totals possible in thunderstorms. Cutoff low pressure will approach Point conception by Wednesday morning. This cutoff low will then move due southward over the course of Wednesday into Thursday morning. As the main cold core (500mb temps of -25C) of this upper level low moves over the district, the atmosphere will quickly destabilize late morning into the afternoon. High-Res Ensemble increases 700-500 mb lapse rates to 7.0 to 7.5 C/km. When combined with diurnal heating will be sufficient enough for MUCAPES of 250 to 500 J/kg. With the absence of any shear, the main threat will primarily be small hail and locally heavy rainfall, with the greatest risk from Fresno County southward to Kern County. The cutoff low pressure then moves due east into northern Baja by Thursday evening. Our region will experience minor ridging over the course of Thursday, before the upper level flow becomes northwesterly on Friday. Moving into the weekend into the end of the forecast period on Tuesday, deterministic/ensembles all point to a fairly deep, very cold upper level trough dropping southward into the western U.S. However, confidence on the position/timing of this upper level feature is very low, but precipitation looks to be possible end of the week into the early part of next week. Of more certainty at this time is that high temperatures will be far below average from Sunday until the end of the 7 day forecast period on Tuesday. && .AVIATION... Areas of IFR in precipitation and mountain obscuration over the Tehachapis and S Sierra Nevada until at least 18Z Wednesday. MVFR and local IFR conditions in rain and low clouds will overspread the San Joaquin Valley and Kern County desert this afternoon into the evening, eventually clearing by 12Z Wednesday. Thunderstorms are possible into the Kern Country desert and Southern portions of the valley until 03Z today. Otherwise, VFR conditions will prevail the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for CAZ195>199. Winter Weather Advisory until 5 PM PDT Wednesday for CAZ194. && public...CMC aviation....Molina weather.gov/hanford
In the hours before
Local storm report, Mar 10, 5:44 PM PDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
544 PM PDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM DEBRIS FLOW 1 W FRAZIER PARK 34.82N 118.97W
03/10/2020 KERN CA LAW ENFORCEMENT
MUD, DIRT AND ROCK ON FRAZIER MOUNTAIN PARK
ROAD AND MT PINOS WAY.
&&
KDLocal storm report, Mar 10, 5:50 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
550 PM PDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLOOD 4 N BUTTONWILLOW 35.46N 119.47W
03/10/2020 KERN CA LAW ENFORCEMENT
ROADWAY FLOODING IN THE VICINITY OF
BUTTONWILLOW.
&&
KDLocal storm report, Mar 10, 6:43 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
643 PM PDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FLOOD 2 WSW OILDALE 35.42N 119.05W
03/10/2020 KERN CA LAW ENFORCEMENT
ROADWAY FLOODING ON STATE ROAD NEAR OLIVE
DRIVE.
&&
KDLocal storm report, Mar 10, 7:12 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
712 PM PDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM FLOOD 2 WNW BAKERSFIELD 35.37N 119.04W
03/10/2020 KERN CA LAW ENFORCEMENT
ROADWAY FLOODING ALONG NORTHBOUND HIGHWAY 99
NEAR CALIFORNIA AVENUE.
&&
KDSpecial weather statement, Mar 10, 7:34 PM PDT, 35 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 734 PM PDT Tue Mar 10 2020 CAZ196-199-110315- Kern County Desert CA-Tehachapi Area CA- 734 PM PDT Tue Mar 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL 815 PM PDT... At 734 PM PDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Rosamond, or 24 miles north of Lancaster, moving north at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mojave and Jawbone Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3498 11817 3500 11838 3532 11842 3532 11807 TIME...MOT...LOC 0234Z 179DEG 15KT 3504 11825 CMc
Local storm report, Mar 10, 7:52 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
752 PM PDT TUE MAR 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM FLOOD 1 SW OILDALE 35.41N 119.04W
03/10/2020 KERN CA LAW ENFORCEMENT
FLOODING REPORTED ON AIRPORT DRIVE AND
ROBERTS LANE.
&&
KDThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 5:00 PM PDT | Special Weather Statement | HNX | 45 min | |
| Mar 10, 5:47 PM PDT | Tornado Warning | HNX | Kern | 28 min |
| Mar 10, 5:57 PM PDT | Flash Flood Warning | HNX | Kern | 57 min |
| Mar 10, 6:12 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 48 min |
| Mar 10, 6:30 PM PDT | Tornado Warning | HNX | Kern | 30 min |
| Mar 10, 6:38 PM PDT | Flash Flood Warning | HNX | Kern | 3 hr |
| Mar 10, 6:49 PM PDT | Tornado Warning | HNX | Kern | 26 min |
| Mar 10, 7:01 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Tulare | 29 min |
| Mar 10, 7:22 PM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| Mar 10, 7:34 PM PDT | Special Weather Statement | HNX | Kern | 41 min |
| Mar 10, 7:58 PM PDT | Severe Thunderstorm Warning | HNX | Kern | 47 min |
| Mar 10, 8:46 PM PDT | Special Weather Statement | HNX | 44 min | |
| Mar 10, 9:39 PM PDT | Flash Flood Warning | HNX | Kern | 111 min |
| Mar 11, 3:17 AM PDT | Dense Fog Advisory | HNX | 6 hr | |
| Mar 11, 9:14 AM PDT | Dense Fog Advisory | HNX | 106 min | |
| Mar 11, 2:29 PM PDT | Special Weather Statement | HNX | Madera | 31 min |
| Mar 11, 2:57 PM PDT | Flash Flood Warning | HNX | Fresno | 2 hr |
| Mar 11, 3:01 PM PDT | Special Weather Statement | HNX | Fresno | 44 min |
| Mar 11, 3:07 PM PDT | Special Weather Statement | HNX | Mariposa | 38 min |
| Mar 11, 4:16 PM PDT | Special Weather Statement | HNX | Mariposa | 44 min |
| Mar 11, 4:25 PM PDT | Special Weather Statement | HNX | Madera | 50 min |
| Mar 11, 4:35 PM PDT | Areal Flood Advisory | HNX | Fresno, Tulare | 2 hr |
| Mar 11, 4:41 PM PDT | Areal Flood Advisory | HNX | Mariposa | 2 hr |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.